Alert archive / Alabama / Flash Flood Warnings in 2002

Flash Flood Warning 22, NWS Birmingham, AL

July 3, 2002Walker County, Winston County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 3, 2002, 11:24 PM CDT for Walker County, Winston County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2002, 11:24 PM CDT (04:24 UTC)
Expired
Jul 4, 2002, 2:15 AM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Walker County, AL, Winston County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 040424
FFWBHM
ALC127-133-040715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1123 PM CDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WALKER COUNTY IN ALABAMA
  WINSTON COUNTY IN NORTHWEST ALABAMA

* UNTIL 215 AM CDT

* AT 1120 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF 
THUNDERSTORMS...WITH VERY HEAVY RAIN...ALONG THE WINSTON AND WALKER 
COUNTY LINE.  ADDITIONAL SHOWERS AND STORMS WERE FORMING IN THE 
CENTRAL AND NORTHERN PART OF WINSTON COUNTY.  THE RAIN WAS MOVING 
SOUTH AROUND 10 MPH.  RAINFALL AMOUNTS OVER 2 INCHES CAN BE EXPECTED 
ACROSS THESE COUNTIES THROUGH 2 AM...WHICH WILL LIKELY CAUSE 
FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:44 PM CDT, 8 hours 40 minutes earlier.

Area forecast discussion, Jul 3, 2:44 PM CDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
244 PM CDT WED JUL 03 2002

A VORT MAX OVER TN MOVES SLOWLY SSW OVER AL TONIGHT, AND SEVERAL MORE
WEAK IMPULSES WILL MOVE ACROSS THE AREA DURING THE NEXT FEW DAYS, AS
WE REMAIN BETWEEN AN UPPER LEVEL HIGH TO THE NORTHWEST AND TROF ALONG
THE EAST COAST. A MOIST AND UNSTABLE AIRMASS WILL CONTINUE IN PLACE.

TEMPERATURES WERE RUNNING COOLER TODAY THAN YESTERDAY, AND PWS WERE
JUST A BIT LOWER. THIS HAS RESULTED IN LITTLE CONVECTION INTO THE
EARLY AFTERNOON.  FLATTENED CU OVER THE AREA ALSO HINTED AT SOME
SUBSIDENCE, BUT I EXPECT THUNDERSTORMS WILL INCREASE THROUGH THE
EARLY EVENING HOURS AS THE VORT MAX APPROACHES. THE FORECAST WILL
REMAIN BASICALLY THE SAME WITH SCATTERED THUNDERSTORMS, GENERALLY
PEAKING FROM MID AFTERNOON THROUGH EVENING, AND MORE NUMEROUS NEAR
THESE WEAK IMPULSES. ISOLATED WET MICROBURSTS, WITH DAMAGING WINDS,
WILL REMAIN A POSSIBILITY EACH DAY.  NGM AND MAV MOS TEMPERATURES ARE
CLOSE AND LOOK GOOD.

HSV 071/090 071/092 071 3323
BHM 071/090 071/092 071 3433
MGM 071/091 071/091 071 4534

.BHM...NONE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:54 PM CDTSevere Thunderstorm WarningBMXRandolph36 min
Jul 4, 5:57 PM CDTSevere Thunderstorm WarningBMXRandolph33 min

Nearby

Flash Flood Warnings in Alabama, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.